Indiana, 2012

Lake-Effect Snow in Indiana, February 11 to 12, 2012

February 11 to 12, 2012 · NWS IWX · 4 events in 4 counties and zones

An intense lake effect snow band set up across northwest Indiana during the morning hours of February 11th, delivering snowfall rates in excess of 3 inches per hour with totals generally ranging between 5 and 15 inches.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS IWX wrote it up.

An intense lake effect snow band set up across northwest Indiana during the morning hours of February 11th, delivering snowfall rates in excess of 3 inches per hour with totals generally ranging between 5 and 15 inches.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Northern Indiana wrote its last area forecast discussion before the first event at Feb 11, 1:09 AM EST, 51 minutes earlier.

Area forecast discussion, Feb 11, 1:09 AM EST, 51 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORTHERN INDIANA
109 AM EST SAT FEB 11 2012

.AVIATION...
06Z TAFS.

SYNOPTIC SNOW SHOULD BEGIN TO MOVE OUT OF KFWA OVER THE NEXT FEW
HOURS WITH ATTENTION TURNING TO INTENSE LAKE EFFECT SNOW BAND
CURRENTLY ACROSS NORTHWEST INDIANA. LOW LEVEL WINDS SHOULD
CONTINUE TO BACK THROUGH THE OVERNIGHT HOURS ALLOWING THIS BAND TO
EVENTUALLY SHIFT EASTWARD AND AFFECT KSBN BY THE 11Z-13Z
TIME FRAME. HAVE MAINTAINED IDEA FROM PREVIOUS TAFS WITH A PERIOD
OF LIFR CONDITIONS IN ASSOCIATION WITH THIS BAND GIVEN MODERATE TO
STRONG LAKE INDUCED INSTABILITY AND A MORE FAVORABLE NORTH
NORTHWEST FETCH FOR KSBN. IT APPEARS AS THOUGH THERE WILL BE A
THREE HOUR WINDOW OF INTENSE SNOWFALL RATES OF POTENTIALLY 1 TO 2
INCHES PER HOUR AT KSBN IN THE 12Z TO 16Z TIME FRAME. BLOWING SNOW
ALSO LIKELY TO CAUSE SOME CONTINUED VSBY RESTRICTIONS THROUGH THE
LATE MORNING HOURS. INVERSION HEIGHTS WILL BEGIN TO LOWER BY LATE
MORNING WITH STRONGER LAKE EFFECT SNOW SHOWERS SHIFTING NORTH AND
EAST OF KSBN LATE MORNING. DESPITE LOWERING INVERSION
HEIGHTS...DID KEEP SCT SNOW SHOWERS AND FLURRIES THROUGH THIS
FORECAST VALID PERIOD ALONG WITH MVFR CIGS.

&&

.UPDATE...
UPDATED ZONES JUST SENT TO REMOVE ALL WINTER WEATHER HEADLINES
EXCEPT FAR NW/W COUNTIES WHERE LAKE EFFECT CONCERNS WILL INCREASE
IN THE COMING HOURS.

LARGE SCALE SYNOPTIC FORCING HAS WOUND DOWN RAPIDLY OVER THE PAST
COUPLE OF HOURS. FLURRIES OR AREAS OF LIGHT SNOW WILL STILL BE
SEEN EAST OF US 131 THROUGH THE REMAINDER OF THE NIGHT. EVEN
THOUGH SOME BLOWING AND DRIFTING WILL TAKE PLACE...OVERALL THREAT
HAD DIMINISHED SO WILL GET RID OF HEADLINES.

FOCUS WILL THEN SHIFT TO SINGLE LAKE EFFECT BAND THAT HAS DROPPED
UPWARDS OF 6 TO 10 INCHES OF SNOW ACROSS PORTIONS OF PORTER
COUNTY. SECONDARY COLD FRONT DROPPED THROUGH THE AREA CAUSING A
BRIEF SHIFT WESTWARD IN THE BAND AND SLIGHT DECREASE IN INTENSITY.
WITH THE FRONT HAVING CLEARED THAT AREA...BAND WAS RAPIDLY GAINING
STRENGTH ONCE AGAIN...BUT WAS ALSO BEGINNING TO TRANSITION EAST A
BIT FASTER THAN PREVIOUSLY FORECAST. BY 130 AM EST/1230 AM CST/
BAND WILL LIKELY BE IN OR CLOSE TO WESTERN PORTIONS OF LA PORTE
AND STARKE COUNTIES WHERE 1 TO 2 INCHES PER HOURS AND NEAR
WHITEOUT CONDITIONS MAY BE SEEN FOR SEVERAL HOURS. HRRR RUNS DO
PROGRESS THE BAND SLOWY EASTWARD...POSSIBLY REACHING THE SOUTH
BEND AREAS IN THE 9 TO 12Z WINDOW. FOR NOW WILL LEAVE LAKE EFFECT
RELATED HEADLINES IN PLACE AND RE-EVALUATE IN A FEW HOURS WITH
NORMAL PACKAGE ISSUANCE.

.PREV DISCUSSION... /ISSUED 424 PM EST FRI FEB 10 2012/

SHORT TERM...
TONIGHT THROUGH SATURDAY NIGHT. MAJOR CHGS WRT WDSPRD SYNOPTIC SNWFL
FOLLOWED BY SIG LES EVENT...THOUGH ALL IN ALL IN STEP WITH TRENDS
SEEN THROUGH PAST 36 HRS. SIG EWD PLACEMENT OF MAJOR AXIS BAND NOTE
IN NMM/ARW/NAM AND HAVE BUY IN GIVEN NEAR TERM DVLPMNTS WRT
SWRN/WCNTL MICHIGAN SFC RESPONSE SEEN ERLIER TODAY. A DEEPER MORE
STACKED SYSTEM GOING INTO SAT MORNING ACRS LWR GRTLKS TO PROVIDE FOR
MORE WELL DVLPD MAJOR AXIS BAND AND FURTHERMORE KEEPS DRY AIR ACRS
WI IN PLACE AND NOT ALLOW NEAR AS MUCH ENTRAINMENT INTO BAND AS WAS
FEARED YDAY AND ERLIER TDY. FURTHERMORE LESSER SHEARED AND MORE
CYCLONIC UPSTREAM LAKE SUPR/NRN LAKE MICHIGAN SHOULD AID IN FORMING
MORE RESOLUTE BAND. NEARNESS OF EVENT COMBINED WITH INCRSD INTENSITY
OF PRESENT SYNOPTIC EVENT UNDERWAY NECESSITATES HOISTING OF
WARNINGS/ADVISORIES. FURTHER COMPLICATING MATTERS IS VERY BRIEF LULL
BETWN DWINDLING SYNOPTIC EVENT AND LES INTO NCNTL IN. TOO AVOID
MULTIPLE HEADLINES HAVE OPTED FOR MORE GENERAL WINTER WX
WARNING/ADVISORIES AND HOLD LONGER DURATION TO LES TARGETED
COUNTIES. BEST THERMAL INSTABILITY NOTED AROUND 12 UTC SAT WITH
LK/8H THERMAL DIFFERENTIALS NEARING 20C. ALSO OF NOTE IS SRN LAKE
MICHIGAN MODEL MUCAPE OF 150 J/KG COINCIDENT WITH LONG AXIS LLVL
CONVERGENCE. DEEPER MOISTURE INTO DGZ SUGGESTIVE OF LARGE AGGREGATED
FLAKES AND HAVE FINER DETAIL/HIGHER LIQUID TO SNOW RATIOS IN LES
AREAS DIFFERENTIATING DEPARTING SERN CWA SYNOPTIC EVENT THAT SHOULD
HAVE RATIOS CLOSER TO CLIMO. WIDE VARIABILITY OF SNOWFALL AMOUNTS
ANTICIPATED WITH HVST AMOUNTS ALONG/W OF 421 EXPECTED WHERE
GREATEST SNOWFALL RATE POTNL MAINTAINS LONGEST DURATION. THEREAFTER
BACKING CBL TO 330 DEGREES BY MIDDAY SAT AND 310 BY LATE AFTN WITH
LES BAND SWINGING NORTHEAST WHILST LAKE INDUCED EQL LOWERS FM 10KFT
TO NEAR 5KFT.

LONG TERM... / SUNDAY THROUGH FRIDAY /

UPPER LEVEL HEIGHTS WILL BE ON THE RISE SUNDAY...BRINGING ABOUT A
MODEST RESPONSE THERMALLY AS 925/850 MB TEMPS WARM AROUND 10 DEG C
FROM SATURDAY INTO SUNDAY. HOWEVER...HIGHS WILL LIKELY ONLY RECOVER
INTO THE UPPER 20S TO NEAR 30F GIVEN SHALLOW MIXING. ALSO...BRISK NW
WINDS WILL LIKELY PERSIST INTO SUNDAY AS A LOW LVL ANTICYCLONE
DRIFTS SEWD TOWARDS THE MID/LOWER MS VALLEY. THIS LOW LVL TRAJECTORY
SHOULD ALLOW LAKE CLOUDS TO LINGER FOR MUCH OF THE DAY ACROSS
NORTHERN PORTIONS OF THE FA AS BOUNDARY LAYER MOISTURE LOCKS IN
UNDER A STRENGTHENING SUBSIDENCE INVERSION.

QUASI-ZONAL SPLIT FLOW WILL TAKE HOLD ON THE LOWER 48 NEXT WEEK WITH
TEMPS MODERATING TO ABOVE NORMAL VALUES BY WEDNESDAY. A LIGHT SNOW
EVENT CONTINUES TO LOOK POSSIBLE LATE MONDAY INTO TUESDAY AS LOWER
AMPLITUDE SHORTWAVE ENERGY PROPAGATES INTO THE MIDWEST. HEIGHT FALLS
WITH THIS ENERGY WILL ELICIT ENOUGH OF A LOW LVL RESPONSE TO SUPPORT
INCREASING ISENTROPIC UPGLIDE AND THETA-E RISES MAINLY IN THE 9-7H
LAYER. MODEL QPF HAS REMAINED RELATIVELY CONSISTENT...GENERALLY BTW
A TENTH AND TWO TENTHS...HINTING AT A 0.5-2.0" TYPE EVENT. OPTED TO
REMAIN SOMEWHAT CONSERVATIVE WRT POPS DURING THIS TIME AS MID/UPPER
LVL SUPPORT APPEARS DISJOINTED GIVEN UNCERTAINTIES WRT
TIMING/INTERACTION BTW STREAMS.

LITTLE TO NO CHANGES TO THE FCST BEYOND WEDNESDAY AS MODELS CONTINUE
TO SHOW LITTLE RUN-TO-RUN CONSISTENCY. THIS IS EXPECTED IN A SPLIT
FLOW REGIME AS LARGE DIFFERENCES REMAIN WITH TIMING AND INTERACTION
OF STREAMS. SOME GUIDANCE INDICATES LESS RIDGING ACROSS THE SE CONUS
WITH MORE IN THE WAY OF MID LVL CONFLUENCE LOCALLY SUPPORTING DRY
CONDITIONS AND LOW LVL RIDGING. THE LATEST ECMWF AND 00Z/06Z GFS
SHOW GREATER AMPLIFICATION/SE RIDGING ALLOWING A STRONGER SOUTHERN
STREAM SHORTWAVE TO BRING HEAVIER PCPN NEWD INTO THE FA BY THURSDAY
OR FRIDAY. HARD TO PUT MORE STOCK ON EITHER SOLUTION GIVEN THE LACK
OF INTRA-RUN CONSISTENCY SEEN IN THE GFS AND ECMWF.

&&

.IWX WATCHES/WARNINGS/ADVISORIES...
IN...WINTER STORM WARNING UNTIL 10 AM CST SATURDAY FOR INZ003-012.

     WINTER WEATHER ADVISORY UNTIL 11 AM EST THIS MORNING FOR INZ013.

     WINTER WEATHER ADVISORY UNTIL 6 PM EST THIS EVENING FOR INZ004-
     014.

MI...WINTER STORM WARNING UNTIL 6 PM EST THIS EVENING FOR MIZ077.

OH...NONE.
LM...SMALL CRAFT ADVISORY FROM 5 AM EARLY THIS MORNING TO 7 PM EST
     SUNDAY FOR LMZ043-046.

     GALE WARNING UNTIL 5 AM EST EARLY THIS MORNING FOR LMZ043-046.

&&

SHORT TERM...MURPHY
LONG TERM...STEINWEDEL
AVIATION...MARSILI
UPDATE...FISHER
Hazardous weather outlook, Feb 10, 4:28 PM EST, 9 hours 32 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORTHERN INDIANA
428 PM EST FRI FEB 10 2012

INZ003>009-012>018-020-022>027-032>034-MIZ077>081-OHZ001-002-004-005-
015-016-024-025-112130-
LA PORTE-ST. JOSEPH IN-ELKHART-LAGRANGE-STEUBEN-NOBLE-DE KALB-STARKE-
PULASKI-MARSHALL-FULTON IN-KOSCIUSKO-WHITLEY-ALLEN IN-WHITE-CASS IN-
MIAMI-WABASH-HUNTINGTON-WELLS-ADAMS-GRANT-BLACKFORD-JAY-BERRIEN-
CASS MI-ST. JOSEPH MI-BRANCH-HILLSDALE-WILLIAMS-FULTON OH-DEFIANCE-
HENRY-PAULDING-PUTNAM-VAN WERT-ALLEN OH-
INCLUDING THE CITIES OF...MICHIGAN CITY...LA PORTE...SOUTH BEND...
MISHAWAKA...ELKHART...GOSHEN...LAGRANGE...TOPEKA...ANGOLA...
KENDALLVILLE...LIGONIER...AUBURN...GARRETT...KNOX...NORTH JUDSON...
WINAMAC...FRANCESVILLE...PLYMOUTH...BREMEN...ROCHESTER...WARSAW...
WINONA LAKE...COLUMBIA CITY...SOUTH WHITLEY...FORT WAYNE...
MONTICELLO...BROOKSTON...LOGANSPORT...PERU...WABASH...
NORTH MANCHESTER...HUNTINGTON...BLUFFTON...OSSIAN...DECATUR...
BERNE...MARION...HARTFORD CITY...MONTPELIER...PORTLAND...NILES...
BENTON HARBOR...ST. JOSEPH...BUCHANAN...DOWAGIAC...CASSOPOLIS...
STURGIS...THREE RIVERS...COLDWATER...HILLSDALE...BRYAN...WAUSEON...
ARCHBOLD...DEFIANCE...NAPOLEON...PAULDING...ANTWERP...OTTAWA...
PANDORA...VAN WERT...DELPHOS...LIMA
428 PM EST FRI FEB 10 2012 /328 PM CST FRI FEB 10 2012/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST OHIO...
NORTHERN INDIANA AND SOUTHWEST LOWER MICHIGAN.

.DAY ONE...TONIGHT

A SNOW ADVISORY IS IN EFFECT FOR THE ENTIRE AREA TONIGHT... WITH A
WINTER STORM WARNING NEAR LAKE MICHIGAN IN THE COUNTIES OF
BERRIEN...LAPORTE... AND STARKE. SEE THE LATEST WINTER WEATHER
MESSAGE... INDWSWIWX... FOR DETAILS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

LAKE EFFECT SNOW SHOWERS WILL CONTINUE SATURDAY. A WINTER STORM
WARNING AND WINTER WEATHER ADVISORY REMAINS IN EFFECT FOR PORTIONS
OF NORTHWEST INDIANA AND SOUTHWEST LOWER MICHIGAN THROUGH
SATURDAY. AGAIN... PLEASE SEE THE LATEST WINTER WEATHER MESSAGE...
INDWSWIWX... FOR DETAILS.

THERE IS ANOTHER CHANCE OF SNOW MONDAY NIGHT INTO TUESDAY WITH
MINOR SNOW ACCUMULATIONS POSSIBLE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED. HOWEVER...REPORTS OF
SNOW ACCUMULATIONS WILL BE APPRECIATED THROUGH SATURDAY.

&&

STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES...OR
CHECK OUR WEB SITE AT WEATHER.GOV/IWX

LMZ043-046-112130-
NEW BUFFALO MI TO ST JOSEPH MI-MICHIGAN CITY IN TO NEW BUFFALO MI-
428 PM EST FRI FEB 10 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE NEARSHORE WATERS OF
SOUTHEASTERN LAKE MICHIGAN.

.DAY ONE...TONIGHT

A GALE WARNING IS IN EFFECT.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

A SMALL CRAFT ADVISORY IS IN EFFECT SATURDAY THROUGH SUNDAY
EVENING. HAZARDOUS CONDITIONS FOR SMALL CRAFT MAY PERSIST INTO
MONDAY MORNING.

FREEZING SPRAY IS EXPECTED LATE TONIGHT AND SATURDAY.

&&

STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES...OR
CHECK OUR WEB SITE AT WEATHER.GOV/IWX

In the hours before

Special weather statement, Feb 10, 8:53 PM EST, 5 hours 7 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
853 PM EST FRI FEB 10 2012

INZ005>009-015>018-022>027-032>034-MIZ079>081-OHZ001-002-004-005-
015-016-024-025-110300-
ELKHART-LAGRANGE-STEUBEN-NOBLE-DE KALB-FULTON IN-KOSCIUSKO-
WHITLEY-ALLEN IN-CASS IN-MIAMI-WABASH-HUNTINGTON-WELLS-ADAMS-
GRANT-BLACKFORD-JAY-ST. JOSEPH MI-BRANCH-HILLSDALE-WILLIAMS-
FULTON OH-DEFIANCE-HENRY-PAULDING-PUTNAM-VAN WERT-ALLEN OH-
INCLUDING THE CITIES OF...ELKHART...GOSHEN...NAPPANEE...
LAGRANGE...TOPEKA...SHIPSHEWANA...ANGOLA...FREMONT...
KENDALLVILLE...LIGONIER...ALBION...AUBURN...GARRETT...ROCHESTER...
AKRON...WARSAW...WINONA LAKE...SYRACUSE...MENTONE...
COLUMBIA CITY...TRI-LAKES...SOUTH WHITLEY...FORT WAYNE...
NEW HAVEN...LOGANSPORT...ROYAL CENTER...PERU...GRISSOM AFB...
MEXICO...WABASH...NORTH MANCHESTER...HUNTINGTON...ROANOKE...
BLUFFTON...OSSIAN...DECATUR...BERNE...MARION...GAS CITY...
UPLAND...HARTFORD CITY...MONTPELIER...PORTLAND...DUNKIRK...
STURGIS...THREE RIVERS...WHITE PIGEON...MENDON...COLDWATER...
BRONSON...HILLSDALE...LITCHFIELD...JONESVILLE...BRYAN...WAUSEON...
ARCHBOLD...FAYETTE...SWANTON...DEFIANCE...SHERWOOD...HICKSVILLE...
NAPOLEON...DESHLER...LIBERTY CENTER...PAULDING...ANTWERP...
MELROSE...OTTAWA...PANDORA...KALIDA...FORT JENNINGS...VAN WERT...
DELPHOS...OHIO CITY...LIMA...SPENCERVILLE
853 PM EST FRI FEB 10 2012

...DETERIORATING TRAVEL CONDITIONS THIS EVENING...

A COLD FRONT ACCOMPANIED BY A BURST OF HEAVIER SNOWFALL WITH
VISIBILITIES DOWN TO A HALF MILE... WAS MOVING SOUTHEAST ACROSS
SOUTHERN MICHIGAN AND NORTHERN INDIANA THIS EVENING. THE FRONT
SHOULD MOVE THROUGH HILLSDALE MICHIGAN... AND REACH THE FORT WAYNE
METRO AREA AROUND 10 PM EST. TEMPERATURES JUST ABOVE FREEZING
AHEAD OF THE FRONT WILL QUICKLY FALL INTO THE 20S BEHIND IT...
CAUSING WET ROADWAYS TO BECOME SNOW AND ICE COVERED... RESULTING
IN HAZARDOUS TRAVEL CONDITIONS. IN ADDITION WINDS WILL INCREASE TO
20 TO 30 MPH ALONG AND BEHIND THE COLD FRONT.
Local storm report, Feb 10, 11:45 PM EST, 2 hours 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
1145 PM EST FRI FEB 10 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1144 PM     SNOW             BENTON HARBOR           42.12N  86.45W
02/10/2012  M2.5 INCH        BERRIEN            MI   TRAINED SPOTTER

            SNOWFALL TOTAL THROUGH 1130 PM EST.

&&

FISHER
Special weather statement, Feb 11, 1:31 AM EST, 29 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
131 AM EST SAT FEB 11 2012

INZ005>009-015>018-020-022>027-032>034-MIZ078>081-OHZ001-002-004-
005-015-016-024-025-110945-
ELKHART-LAGRANGE-STEUBEN-NOBLE-DE KALB-FULTON IN-KOSCIUSKO-
WHITLEY-ALLEN IN-WHITE-CASS IN-MIAMI-WABASH-HUNTINGTON-WELLS-
ADAMS-GRANT-BLACKFORD-JAY-CASS MI-ST. JOSEPH MI-BRANCH-HILLSDALE-
WILLIAMS-FULTON OH-DEFIANCE-HENRY-PAULDING-PUTNAM-VAN WERT-
ALLEN OH-
INCLUDING THE CITIES OF...ELKHART...GOSHEN...NAPPANEE...
LAGRANGE...TOPEKA...SHIPSHEWANA...ANGOLA...FREMONT...
KENDALLVILLE...LIGONIER...ALBION...AUBURN...GARRETT...ROCHESTER...
AKRON...WARSAW...WINONA LAKE...SYRACUSE...MENTONE...
COLUMBIA CITY...TRI-LAKES...SOUTH WHITLEY...FORT WAYNE...
NEW HAVEN...MONTICELLO...BROOKSTON...MONON...LOGANSPORT...
ROYAL CENTER...PERU...GRISSOM AFB...MEXICO...WABASH...
NORTH MANCHESTER...HUNTINGTON...ROANOKE...BLUFFTON...OSSIAN...
DECATUR...BERNE...MARION...GAS CITY...UPLAND...HARTFORD CITY...
MONTPELIER...PORTLAND...DUNKIRK...DOWAGIAC...CASSOPOLIS...
MARCELLUS...STURGIS...THREE RIVERS...WHITE PIGEON...MENDON...
COLDWATER...BRONSON...HILLSDALE...LITCHFIELD...JONESVILLE...
BRYAN...WAUSEON...ARCHBOLD...FAYETTE...SWANTON...DEFIANCE...
SHERWOOD...HICKSVILLE...NAPOLEON...DESHLER...LIBERTY CENTER...
PAULDING...ANTWERP...MELROSE...OTTAWA...PANDORA...KALIDA...
FORT JENNINGS...VAN WERT...DELPHOS...OHIO CITY...LIMA...
SPENCERVILLE
131 AM EST SAT FEB 11 2012

...HAZARDOUS TRAVEL CONDITIONS OVERNIGHT...

SCATTERED SNOW SHOWERS WILL CONTINUE TO SUBSIDE DURING THE
OVERNIGHT HOURS WITH THE EXCEPTION OF A BAND OF INTENSE LAKE
EFFECT SNOW THAT WILL AFFECT NORTHWEST INDIANA AND SOUTHWEST LOWER
MICHIGAN DURING THE OVERNIGHT HOURS. DESPITE THE ACCUMULATING SNOW
SUBSIDING ACROSS MOST LOCATIONS...ROADS WILL LIKELY REMAIN
TREACHEROUS DUE TO LAST EVENINGS SNOWFALL AND ARCTIC AIR BUILDING
INTO THE AREA. MOTORISTS SHOULD BE PREPARED FOR SLICK SPOTS ON
ROADWAYS THROUGH THE OVERNIGHT HOURS...AND ALLOW EXTRA TIME TO
REACH DESTINATIONS.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

4 lake-effect snow. Local standard time, as filed.

Lake-Effect Snow, Starke

When
February 11, 2:00 AM EST to 12:00 PM EST
Where
Starke forecast zone
Reported by
Public
Coordinates
41.281, -86.648 (the zone’s center; the record gives no point)

An intense lake effect snow band impacted Starke County during the morning hours of February 11th. Snowfall rates in excess of 3 inches per hour were reported, along with visibilities reduced to less than 50 feet at times. Snowfall totals across the county varied, generally ranging between 6 and 12 inches. There was a report of 11.0 inches of total snow accumulation 2 miles north-northeast of Knox. The reduced visibilities and rapidly accumulating snow led to a few accidents and slide-offs across the region.

Lake-Effect Snow, La Porte

When
February 11, 2:00 AM CST to 12:00 PM CST
Where
La Porte forecast zone
Reported by
Trained Spotter

An intense lake effect snow band impacted La Porte County during the morning hours of February 11th. Snowfall rates in excess of 3 inches per hour were reported, along with visibilities reduced to less than 50 feet at times. Snowfall totals across the county varied, generally ranging between 6 and 14 inches. A trained spotter reported 11.5 inches of total snow accumulation near La Porte. The reduced visibilities and rapidly accumulating snow led to a few accidents and slide-offs across the region.

Lake-Effect Snow, Pulaski

When
February 11, 3:00 AM EST to 11:00 AM EST
Where
Pulaski forecast zone
Reported by
COOP Observer
Coordinates
41.042, -86.699 (the zone’s center; the record gives no point)

An intense lake effect snow band impacted Pulaski County during the morning hours of February 11th. Snowfall rates in excess of 2 inches per hour were reported, along with visibilities reduced to less than 50 feet at times. Snowfall totals across the county varied, generally ranging between 3 and 7 inches. There was a report of 6.0 inches of total snow accumulation 5 miles north of Medaryville. The reduced visibilities and rapidly accumulating snow led to a few accidents and slide-offs across the region.

Lake-Effect Snow, St. Joseph

When
February 11, 5:00 AM EST to February 12, 1:00 PM EST
Where
St. Joseph forecast zone
Reported by
Public

An intense lake effect snow band impacted far western St. Joseph County during the morning hours of February 11th. Snowfall rates in excess of 2 inches per hour were reported, along with visibilities reduced to less than 50 feet at times. There was a report of 8.0 inches at Walkerton, 3.6 inches at South Bend, and much lighter amounts across the eastern half of the county. The reduced visibilities and rapidly accumulating snow led to a few accidents and slide-offs across the region.

What these are

Lake-Effect Snow
Heavy snow in bands downwind of a large lake as cold air crosses warmer water.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Indiana in 2012Every state in 2012This day in weather historyWarnings in Indiana, February 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 357334, 357333, 357335, 357336.